Indiana Economic Digest | Indiana
Advanced Search

• Most Recent




home : most recent : most recent April 20, 2018


4/8/2018 9:13:00 AM
U.S. Surgeon General advises citizens to carry overdose antidote naloxone

Andrew Maciejewski, Wabash Plain Dealer

Following U.S. Surgeon General Dr. Jerome Adam’s advisory urging more citizens to carry the opioid overdose antidote naloxone, Wabash County officials and businesses say narloxone is available in ample quantities and ready for distribution.

The former Indiana State Health Commissioner announced his department’s first advisory in 13 years, citing the urgency of the opioid epidemic. Adams said the nation needs to expand naloxone distribution past first responders, equipping citizens whose lives are affected by opioid addiction.

“We have firefighters, we have EMTs, we have police officers carrying naloxone, but we can save so many more lives if we can empower the citizens, the loved ones, the family members to carry naloxone,” Adams said

This is Adams’ most recent push to make the drug, which can reverse respiratory failure caused during an opioid overdose, more available to the public.

In 2016, Adams, the former Indiana State Health Commissioner, issued a standing order to allow Indiana residents to buy naloxone over the counter. Now there is a statewide registry of places that sell the life-saving medication, which can be accessed at optin.in.gov.

More than 2,250 intranasal naloxone kits and nearly 1,300 auto injectors were dispensed following the standing order in 2016.

Adams said opioid-related overdoses have doubled in the U.S. from 2010 to 2016, reaching more than 42,000 overdoses in 2016 alone.

In Wabash County alone, emergency department visits due to opioid overdoses tripled between 2012 to 2014, according to Indiana State Department of Health records. 

“It’s serious nationwide, but it’s very serious,” said Wabash City Police Department Public Information Officer Captain Matt Benson.

The Wabash County Health Department (WCHD) received their last shipment of naloxone in January. Lori Foust, a public health nurse with the department, said they have plenty of it and provide it for free. The department will also provide a 30-minute training to people who wish to carry the antidote to ensure civilians administer the life-saving drug safely and effectively.

Foust said the department has already trained first responders and school nurses in the county.

Even factories now have naloxone on hand, according to Benson. He said the City Police Department has only had to use naloxone about six times because the Wabash Fire Department often responds quickly to incidents.

Calls often come in waves, Benson said.

“It runs in cycles, where we get three or four overdoses in a week and then we go a week or two months without any,” he explained. “It all depends on where they are getting it from and what has been added into it.”

Benson urged citizens who wish to use naloxone to be aware that drug dealers often add synthetic opioids like fentanyl, which can be 100 times more potent than morphine, according to the Centers for Disease control.

Fentanyl can be administered through the skin, so Benson and national public health officials urge naloxone administers to wear gloves, cover their noses and mouths and never touch paraphernalia because particles of the synthetic opioid or illicit drug may be airborne or on their skin.

Naloxone can be administered in a few ways: intramuscularly, intravenously and intranasaly. In Wabash, intranasal naloxone is most common. Citizens can administer it by squirting the spray up the overdose victim’s nose.

An Indiana State Department of Health training video suggests looking for the following signs of an overdose before administering naloxone: pinpoint pupils, unresponsive to rubbing on the sternum, choking or gurgling, limp body, slow breathing or slowed heart rate and blue skin, lips or nails caused by lack of oxygen.

The video says naloxone does not cause adverse side effects and the drug does not have a potential for abuse because it does not cause euphoria. Naloxone is not known to cause harm when administered to someone who is not experiencing an overdose.

Public health officials warn that it is important to call 911 even after naloxone has been administered because further medical attention may be needed.

Intranasal naloxone kits can be bought over the counter at four registered distributors in Wabash, according to Indiana State Department of Health communication specialist Greta Sanderson. They include the CVS at 486 N. Cass St., and the Walgreens across the street at 487 N. Cass St., Wabash, as well as the CVS pharmacy at 301 E. Main St., North Manchester. The Wabash County Health Department is also a distributor. 

Related Stories:
• Since 2017 murder of Dr. Todd Graham, local doctors are backing off opioids amid crisis
• Medication-assisted treatment facility opens in Kokomo

Copyright 2018 Wabash Plain Dealer






Editor, John C. DePrez Jr.; Executive Editor, Carol Rogers; Publishers: IBRC and IAR


Software © 1998-2018 1up! Software, All Rights Reserved